Alert archive / Colorado / Special Weather Statements in 2017

Special Weather Statement, NWS Pueblo, CO

June 21, 2017Prowers County, Colorado

NWS Pueblo, CO issued this special weather statement at Jun 21, 2017, 2:09 PM MDT for Prowers County, Colorado. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2017, 2:09 PM MDT (20:09 UTC)
Expired
Jun 21, 2017, 3:00 PM MDT
In force
51 min
Issued by
NWS Pueblo, CO

County Prowers County, CO

The radar

The Pueblo radar (KPUX), 139 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 8.2 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2017-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2017-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3247 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

922 
WWUS85 KPUB 212009
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
209 PM MDT WED JUN 21 2017
 
COZ096>098-212100-
Lamar Vicinity/Prowers County CO-Las Animas Vicinity/Bent County CO-
Eastern Kiowa County CO-
209 PM MDT WED JUN 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PROWERS...
SOUTHEASTERN KIOWA AND NORTHEASTERN BENT COUNTIES UNTIL 300 PM MDT...

At 208 PM MDT, Doppler radar was tracking a strong thunderstorm over
Wiley, or 7 miles northwest of Lamar, moving southeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Lamar and Wiley. 

LAT...LON 3821 10277 3827 10266 3806 10235 3793 10267
TIME...MOT...LOC 2008Z 333DEG 11KT 3818 10268 

$$

Hodanish

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jun 21, 11:15 AM MDT, 2 hours 54 minutes earlier.

Area forecast discussion, Jun 21, 11:15 AM MDT, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1115 AM MDT Wed Jun 21 2017

.SHORT TERM...(Today and tonight)
Issued at 343 AM MDT Wed Jun 21 2017

Currently...radar indicates a few light showers over the higher
terrain early this morning, but its likely not much precipitation is
reaching the ground.  Reminents from thunderstorms over the plains
have dissipated with dry conditions expected to prevail through the
morning hours.  Temperatures are very mild this morning with mid 60s
to lower 70s expected through sunrise.

Today...high pressure will continue to spin over the Desert
Southwest, while energy in the westerly flow across Colorado will
spark another round of afternoon showers and thunderstorms.
Temperatures are forecast to rise rapidly by this afternoon with
upper 90s to lower 100s for highs. Expect generally isolated
showers and thunderstorms to develop over the mountains by early
afternoon, with high-res model guidance indicating this activity
moving into the adjacent Plains through the early evening hours.
Lightning and gusty outflow winds are possible.

Out east, another round of strong to severe thunderstorms are
expected to develop by late afternoon, and shift southeast away from
the area into the evening hours.  Locations east of a Lamar to Kim
line will see the greatest potential for strong to severe storms.
Large hail in excess of 1 inch in diameter along with outflow wind
gusts over 60 mph are possible.

Tonight...models in good agreement with activity dissipating and
shifting away from the area by midnight, with dry conditions
prevailing into Thursday morning.  Temperatures will remain mild
with generally 60s for lows across the Plains.  Mozley

.LONG TERM...(Thursday through Tuesday)
Issued at 343 AM MDT Wed Jun 21 2017

Upper ridge begins to flatten and retreat westward Thu, as strong
short wave moves through srn Canada and into the nrn plains. Main
surface cold front will lie across nern CO Thu morning, then drop
south through the plains during the day, with last few runs of the
NAM keeping the boundary along or north of the Arkansas River,
while GFS is farther south and drops the front south toward the NM
border by Thu evening. NAM forecast would keep most tsra Thu
limited to areas near the KS border, while GFS solution allows for
more wwd push of low level moisture and a better chance of storms
all the way back to the I-25 corridor, especially Thu evening.
Main threat of severe will lie in deeper moisture/instability near
the KS border Thu, with more marginal chances in the drier air
mass farther west. Front will likely arrive too late to have much
impact on Thu temps, with perhaps only a couple degf cooling of
maxes across the region. Storms could linger through Thu night as
front drops south and upslope deepens, though instability will
begin to decrease as surface air mass cools. On Fri, cooler and
more stable air mass will cover the plains, with -tsra limited to
the ern mountains and I-25 corridor where narrow axis of modest
instability develops by afternoon. Fri maxes will cool at least
15f versus Thu over the eastern mountains and plains, with only a
few degf of cooling farther west over the mountains and interior
valleys.

Cooler air then continues to spread south across the state Sat
into Sun, with Sun maxes well below average area-wide for a
change. Plains and eastern mountains will remain moist enough for
sct -shra/-tsra both days, though with cool surface temps
instability for widespread deep convection looks rather limited.
Upper ridge then migrates back toward the Rockies next week,
leading to a gradual warming/drying trend from Mon into Wed. Still
appears enough moisture will linger to produce isolated to sct
tsra through the period, with best chances Mon/Tue. &&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 343 AM MDT Wed Jun 21 2017

VFR conditions through the early afternoon hours at all three
terminals.  Isolated showers and thunderstorms are expected to
develop by mid afternoon over the mountains, and spread east to near
the KCOS and KPUB terminals through the evening.  Confidence is
currently low that either terminal will see a thunderstorm, with
KCOS having the greatest probability.  Expect any convective
activity to dissipate and move away from the area by 03z/Thurs.  VFR
conditions will likely prevail overnight into Thursday morning.
Mozley

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1113 AM MDT Wed Jun 21 2017

A weak boundary will move south down the plains this afternoon.
Very isolated thunderstorms will be possible with this boundary as
it moves south. Overall, expect VFR conditions next 24 hours at
all 3 taf sites, KPUB, KALS and KCOS. Winds will be northerly on
the plains this afternoon becoming northeast later this afternoon.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...MOZLEY
LONG TERM...PETERSEN
AVIATION...HODANISH
Hazardous weather outlook, Jun 21, 11:16 AM MDT, 2 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1116 AM MDT Wed Jun 21 2017

COZ058>089-093>099-221730-
Western Mosquito Range/East Lake County Above 11000 Ft-
Leadville Vicinity/Lake County Below 11000 Ft-
Eastern Sawatch Mountains above 11000 Ft-
Western Chaffee County Between 9000 and 11000 Ft-
Central Chaffee County Below 9000 Ft-
Western Mosquito Range/East Chaffee County above 9000Ft-
Saguache County West of Continental Divide Below 10000 Ft-
Saguache County East of Continental Divide below 10000 Ft-
La Garita Mountains Above 10000 Ft-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft-
Eastern San Juan Mountains Above 10000 Ft-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft-
Northern Sangre de Cristo Mountains above 11000 Ft-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft-
Southern Sangre de Cristo Mountains Above 11000 Ft-
Northwestern Fremont County  Above 8500Ft-
Western/Central Fremont County Below 8500 Ft-
Wet Mountain Valley Below 8500 Ft-
Wet Mountains between 6300 and 10000Ft-
Wet Mountains above 10000 Ft-
Teller County/Rampart Range above 7500fT/Pike's Peak Between
7500 And 11000 Ft-Pikes Peak above 11000 Ft-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1116 AM MDT Wed Jun 21 2017

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Warm temperatures will cause snow melt to continue across the high
country, which will maintain fast flows in streams and rivers across
southern Colorado.

Isolated thunderstorms will be possible this afternoon and evening
over and near the Colorado Mountain ranges, which will likely move
east into the Interstate 25 corridor this evening. The main storm
threats will be lightning and wind gusts up to 45 mph.

A few strong to severe thunderstorms are possible, east of a Lamar
to Kim line, over the far Eastern Plains this afternoon and evening.
Lightning, hail in excess of one inch in diameter and outflow wind
gusts in excess of 60 mph are possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated thunderstorms will be possible across most of the region
again Thursday, and a few strong to severe storms will be
possible near the Kansas border in the afternoon and evening.
Gusty winds to 50 mph and lightning will be the main storm
threats, with hail in excess of one inch in diameter and wind
gusts over 60 mph possible with the stronger storms over the far
southeast plains. From Friday into Tuesday, isolated to scattered
thunderstorms will be possible area-wide, with lightning, wind
gusts to 50 mph and small hail the main storm threats.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible through this evening east of a Lamar to Kim line over the
far Eastern Plains.

Hodanish

In the hours before

Special weather statement, Jun 21, 2:09 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
209 PM MDT WED JUN 21 2017

COZ096>098-212100-
Lamar Vicinity/Prowers County CO-Las Animas Vicinity/Bent County CO-
Eastern Kiowa County CO-
209 PM MDT WED JUN 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PROWERS...
SOUTHEASTERN KIOWA AND NORTHEASTERN BENT COUNTIES UNTIL 300 PM MDT...

At 208 PM MDT, Doppler radar was tracking a strong thunderstorm over
Wiley, or 7 miles northwest of Lamar, moving southeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Lamar and Wiley.

LAT...LON 3821 10277 3827 10266 3806 10235 3793 10267
TIME...MOT...LOC 2008Z 333DEG 11KT 3818 10268

Hodanish

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 6:05 PM MDTAreal Flood AdvisoryPUBBaca3 hr
Jun 20, 6:28 PM MDTSevere Thunderstorm WarningPUBBaca23 min
Jun 21, 1:31 PM MDTRiver Flood WarningPUBPueblo40 hr
Jun 21, 1:31 PM MDTRiver Flood WarningPUBOtero4 days
Jun 21, 2:13 PM MDTSpecial Weather StatementPUBEl Paso47 min
Jun 21, 2:18 PM MDTSevere Thunderstorm WarningPUBBent, Prowers27 min
Jun 21, 2:34 PM MDTSpecial Weather StatementPUBProwers26 min
Jun 21, 3:57 PM MDTSpecial Weather StatementPUBLas Animas33 min
Jun 21, 4:09 PM MDTSpecial Weather StatementPUBBaca36 min
Jun 21, 4:26 PM MDTSevere Thunderstorm WarningPUBBaca34 min
Jun 21, 4:28 PM MDTSevere Thunderstorm WarningPUBBaca32 min
Jun 21, 4:48 PM MDTSpecial Weather StatementPUBBaca27 min
Jun 21, 5:53 PM MDTSpecial Weather StatementPUBBaca22 min

Nearby

Special Weather Statements in Colorado, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.